North Carolina, 2014

Damaging Winds in North Carolina, April 30, 2014

April 30, 2014 · NWS MHX · 4 events in 3 counties and zones

A cold front was approaching eastern North Carolina from the west during the afternoon of April 30th 2014. Warm and unstable air over the region led to a band of showers and thunderstorms that crossed the region during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A cold front was approaching eastern North Carolina from the west during the afternoon of April 30th 2014. Warm and unstable air over the region led to a band of showers and thunderstorms that crossed the region during the afternoon. A few of the storms became severe producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 30, 1:45 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 30, 1:45 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
245 PM EDT WED APR 30 2014

.SYNOPSIS...
A COLD FRONT TO THE WEST WILL MOVE THROUGH THURSDAY NIGHT INTO
EARLY FRIDAY. WEAK HIGH PRESSURE CENTERED TO THE SOUTHWEST WILL EXTEND
INTO THE CAROLINAS FRIDAY THROUGH SUNDAY. A COLD FRONT WILL DROP
SOUTH THROUGH THE AREA SUNDAY NIGHT...THEN BECOME STATIONARY TO
THE SOUTHWEST MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM WED...LATEST SFC ANALYSIS SHOWS WARM FRONT DRAPED
THROUGH SE VA BACK INTO THE NC PIEDMONT. MAIN SFC LOW CURRENTLY NEAR
THE GREAT LAKES AND ATTENDANT COLD FRONT MOVING THROUGH THE OH/TN
VALLEY REGION...WITH ENC REMAINING IN THE WARM SECTOR.

TORNADO WATCH IN EFFECT FOR NORTHERN TIER OF THE COUNTY WARNING
AREA THROUGH 7PM TONIGHT. EASTERN NC REMAINS IN SLIGHT RISK OF
SEVERE WX TODAY. SLIGHTLY BETTER FORCING AND SHEAR AS UPPER TROUGH
AND COLD FRONT APPROACH FROM THE WEST. CONVECTION NOW BECOMING MORE
ORGANIZED ALONG A LINE FROM SE VA DOWN TO THE SC COAST. FORECAST
SOUNDINGS AND SPC MESOANALYSIS SHOW CAPES 1500-2500J/KG...LI VALUES
-4 TO -6C...AND 0-6KM SHEAR AROUND 30KT. MAIN THREATS STILL LOOK
LIKE POTENTIAL FOR DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES
AND HEAVY RAIN. HIGH RES MODELS NSSL WRF AND NMM HAVE CURRENT
CONVECTION BECOMING MORE ORGANIZED THIS AFTERNOON WEST OF HIGHWAY
17...WITH NMM AND HRRR THEN SHOWING THE LINE WEAKENING BUT HOLDING
TOGETHER MOVING EASTWARD TOWARD THE COAST THIS EVENING. AT THIS TIME
THE BEST CHANCES FOR SVR WX LOOK TO BE AREAS ALONG AND WEST OF
HIGHWAY 17...MAINLY BTWN 3-10PM. WITH THE POTENTIAL FOR ADDITIONAL
HEAVY RAINFALL...THE ALREADY SATURATED GROUND IN THE COASTAL PLAIN
COULD SEE MORE SIGNIFICANT FLOODING PROBLEMS...MAINLY
MARTIN/PITT/GREENE AND LENOIR COUNTIES WHICH SAW SEVERAL INCHES OF
RAIN YESTERDAY.

MUGGY AGAIN OVERNIGHT WITH LOWS IN THE UPPER 60S/70 DEGREES.

&&

.SHORT TERM /THURSDAY/...
AS OF 240 PM WED...ANOTHER ACTIVE WX DAY EXPECTED ACROSS EASTERN
NC THURSDAY AS THE SVR WX THREAT CONTINUES. THE COLD FRONT AND
UPPER TROUGH WILL CONTINUE TO MOVE EASTWARD INTO THE CAROLINAS
RESULTING IN BETTER FORCING ACROSS THE AREA. ATMOSPHERE VERY
SIMILAR TO WED THOUGH WILL HAVE SLIGHTLY BETTER SHEAR AND
DYNAMICS. FORECAST SOUNDINGS SHOW CAPES 1500-2000J/KG...LI VALUES
-4 TO -6C...AND 0-6KM SHEAR AROUND 40KT. MAIN THREATS STILL LOOK
LIKE POTENTIAL FOR DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES
AND HEAVY RAIN. THINK BEST SVR CHANCES WILL BE IN THE EARLY
AFTERNOON TO EVENING HOURS WITH PEAK HEATING. WITH THE POTENTIAL
FOR ADDITIONAL HEAVY RAINFALL WITH PWATS APPROACHING 2
INCHES...THE ALREADY SATURATED GROUND IN THE COASTAL PLAIN COULD
HAVE FURTHER FLOODING ISSUES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 230 PM WEDNESDAY...LOOKS LIKE THE SLOW MOVING COLD FRONT WILL
FINALLY MOVE OFF OF THE COAST THURSDAY NIGHT. ONGOING SHOWERS AND
THUNDERSTORMS AHEAD OF THE FRONT ARE EXPECTED EARLY THURSDAY
EVENING. DRIER AIR WILL BEGIN TO FILTER INTO THE AREA FRIDAY WITH
THE FRONT STALLING OFFSHORE AND HIGH PRESSURE TRYING TO BUILD IN
FROM THE NORTH. THE ECMWF IS DRY ON FRIDAY WHILE THE GFS CONTINUES
TO INDICATE ENOUGH RESIDUAL MOISTURE/INSTABILITY FOR A FEW SHOWERS.
CONVERSELY THE GFS IS DRY SATURDAY WHILE THE ECMWF INDICATES THE
POTENTIAL FOR A FEW MAINLY COASTAL SHOWERS. WHATEVER OCCURS NOT
EXPECTING WIDESPREAD OR SIGNIFICANT PRECIPITATION EITHER DAY AND
OVERALL EXPECTING PLEASANT WEATHER OVER THE WEEKEND INTO MONDAY
UNDER THE INFLUENCE OF HIGH PRESSURE.

A DRY COLD FRONT WILL MOVE THROUGH THE AREA MONDAY NIGHT AND STALL
JUST SOUTH OF THE AREA. THE GUIDANCE IS NOW INDICATING THAT FRONT
WILL TEND TO MEANDER NORTH AND SOUTH ACROSS NORTH CAROLINA TUESDAY
AND WEDNESDAY. BOTH THE GFS AND ECMWF INDICATE THE POTENTIAL FOR
LIGHT RAINFALL MONDAY NIGHT INTO TUESDAY AND AGAIN LATER ON
WEDNESDAY WITH THIS FEATURE. WILL CARRY "SILENT" 20% POPS BOTH DAYS
AS NOT EXPECTING WIDESPREAD OR SIGNIFICANT PRECIPITATION AT THIS
TIME.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 18Z THURSDAY/...
A POTENT SYSTEM WILL CONTINUE TO MOVE EASTWARD ACROSS THE CONUS.
AN ASSOCIATED COLD FRONT WILL APPROACH THE REGION WITH PLENTY OF
SHOWERS AND THUNDERSTORMS AHEAD OF IT. THEREFORE...ANTICIPATE A
VERY UNSETTLED WEATHER PATTERN OVER THE TAF PERIOD. SHOWERS AND
THUNDERSTORMS ARE GOING TO BE A THREAT THROUGH THE
AFTERNOON/EVENING THEN TAPERING OFF EAST TO WEST AS WE GO THROUGH
THE EVENING HOURS. WITH THIS ACTIVITY EXPECT LOWERING CEILINGS AND
VISIBILITY. OVERNIGHT WE ANTICIPATE THUNDERSTORMS TO DIMINISH AND
VICINITY SHOWERS TO PERSIST ACROSS THE REGION. THURSDAY WILL HAVE
MORE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. CEILINGS SHOULD
BE OVERCAST AROUND 2-3KFT. WINDS WILL BE GUSTY FROM THE SOUTH AS
WELL.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...UNSETTLED CONDITIONS CONTINUE EARLY THURSDAY
EVENING WITH PREFRONTAL SHOWERS AND THUNDERSTORM. DRIER AIR IS
FINALLY EXPECTED TO FILTER INTO THE AREA FRIDAY THROUGH MONDAY AS
HIGH PRESSURE BUILDS INTO EASTERN NC. OTHER THAN EARLY MORNING FOG
PATCHES VFR CONDITIONS ARE EXPECTED TO
PREVAIL.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 240 PM WED...LATEST OBS SHOW S/SE WINDS 10-20KT WITH GUSTS
TO 25KT FOR THE CENTRAL AND NORTHERN WATERS...WITH SEAS 5-9FT.
MODERATE SOUTHERLY FLOW WILL CONTINUE ACROSS THE WATERS TONIGHT
INTO THU. COLD FRONT WILL APPROACH THE WATERS FROM THE WEST
THURSDAY...WITH FLOW BECOMING MORE SW THU AFTERNOON. SCA CONTINUE
FOR WATERS AND PAMLICO SOUND. WILL CONTINUE TO KEEP RIVERS AND
ALBEMARLE SOUND JUST BELOW SCA AT 15-20KT. SEAS WILL PEAK AROUND
6-10FT.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...SW WINDS 15 TO 25 KT WILL OCCUR AHEAD OF
THE FRONT THURSDAY EVENING. THE FRONT WILL SLOWLY PUSH OFFSHORE BY
EARLY FRI WITH WINDS DIMINISHING AND BECOMING W TO NW 10 TO 15 KTS.
SEAS WILL SUBSIDE WITH SCA ENDING ALL WTRS BY FRI MID MORNING. THE
FRONT STALLS OFF THE COAST FRI INTO SAT THEN EDGES EAST SUNDAY AS
HIGH PRESSURE BUILDS OVER THE WATERS. A DRY COLD FRONT IS FORECAST
TO MOVE THROUGH THE WATERS SUNDAY NIGHT AND STALL. STILL EXPECTING
SUB ADVISORY CONDITIONS FRIDAY AFTERNOON INTO SUNDAY WITH MAINLY
WESTERLY OR SOUTHWESTERLY WINDS 15 KT OR LESS AND SEAS 2-3 FT. WINDS
SHIFT TO NORTH 15 TO 20 KT SUNDAY NIGHT INTO MONDAY BEHIND THE FRONT
WITH 3-4 FT SEAS EXPECTED.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT FRIDAY FOR AMZ152-154.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR AMZ150-156-158.

&&

SYNOPSIS...HSA/CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...JME
AVIATION...LEP/JME
MARINE...CQD/JME
Hazardous weather outlook, Apr 30, 12:18 PM EST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
118 PM EDT WED APR 30 2014

NCZ104-011730-
OUTER BANKS HYDE-
118 PM EDT WED APR 30 2014

...TORNADO WATCH 121 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   MODERATE RIP CURRENT RISK.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ079-090>094-098-011730-
GREENE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
118 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NORTH CAROLINA. THE MAIN THREATS WILL BE
DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL.
AT THIS TIME EXPECT THE GREATEST RISK OF SEVERE WEATHER TO BE
ALONG AND WEST OF HIGHWAY 17 BETWEEN 2 AND 10 PM. WITH THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...THE ALREADY SATURATED
GROUND IN THE COASTAL PLAIN COULD SEE MORE SIGNIFICANT FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ029-044>047-080-081-011730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-BEAUFORT-MAINLAND HYDE-
118 PM EDT WED APR 30 2014

...TORNADO WATCH 121 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS EASTERN NORTH CAROLINA. THE MAIN THREATS WILL BE
DAMAGING WIND GUSTS...HAIL...ISOLATED TORNADOES AND HEAVY RAINFALL.
AT THIS TIME EXPECT THE GREATEST RISK OF SEVERE WEATHER TO BE
ALONG AND WEST OF HIGHWAY 17 BETWEEN 2 AND 10 PM. WITH THE
POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...THE ALREADY SATURATED
GROUND IN THE COASTAL PLAIN COULD SEE MORE SIGNIFICANT FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-011730-
CARTERET-
118 PM EDT WED APR 30 2014

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-011730-
OUTER BANKS DARE-
118 PM EDT WED APR 30 2014

...TORNADO WATCH 121 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.
   TORNADO WATCH.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND
GUSTS...HAIL AND AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 30, 1:28 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
228 PM EDT WED APR 30 2014

NCZ090-091-301930-
DUPLIN-LENOIR-
228 PM EDT WED APR 30 2014

...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN AND LENOIR COUNTIES
THROUGH 330 PM EDT...

AT 227 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF BOWDENS TO
14 MILES WEST OF WALLACE TO 38 MILES SOUTH OF WALLACE...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROSE HILL...WARSAW...
CALYPSO...BEAUTANCUS...KORNEGAY...LYMAN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3490 7815 3510 7818 3519 7817 3518 7807
      3520 7801 3516 7790 3518 7785 3534 7783
      3537 7781 3537 7775 3509 7763 3505 7763
      3501 7773 3492 7765 3472 7768 3471 7799
      3473 7802 3471 7813 3473 7819
TIME...MOT...LOC 1827Z 229DEG 30KT 3501 7835 3471 7821
          3424 7823

5

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
April 30, 1:50 PM EST
Where
Duplin County, 0.57 mi W of Faison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.120, -78.140

Strong winds blew down trees between Faison and Calypso.

Thunderstorm Wind, Onslow

When
April 30, 2:40 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.760, -77.400

Trained spotter estimated wind gust of 60 mph on Gum Branch Road.

Thunderstorm Wind, Onslow

When
April 30, 2:40 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
34.760, -77.400

Strong winds blew down a fence at a skate park in Jacksonville and damaged several skate ramps.

Thunderstorm Wind, Pitt

When
April 30, 3:00 PM EST
Where
Pitt County, 1.49 mi SSE of Greenville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.600, -77.370

Estimated wind gust of 60 mph in Greenville blew down a tree limb and shook a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505657, 505655, 505658, 505656.